Alert archive / California / Wind Advisories in 2019
Wind Advisory 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Jan 15, 2019, 3:32 AM PST for Monterey County, San Benito County, California. It took effect at Jan 15, 2019, 10:00 AM PST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2019, 3:32 AM PST (11:32 UTC)
- In effect from
- Jan 15, 2019, 10:00 AM PST
- Expired
- Jan 15, 2019, 1:23 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Monterey County, CA, San Benito County, CA
The radar
The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492 WWUS76 KMTR 151132 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 332 AM PST Tue Jan 15 2019 CAZ517-528-530-152300- /O.NEW.KMTR.WI.Y.0004.190115T1800Z-190116T0000Z/ /O.CON.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ Santa Lucia Mountains and Los Padres National Forest- Northern Salinas Valley/Hollister Valley and Carmel Valley- Southern Monterey Bay and Big Sur Coast- Including the cities of Salinas, Seaside, Monterey, and Marina 332 AM PST Tue Jan 15 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect from 10 AM this morning to 4 PM PST this afternoon. * WINDS...South to southeast winds 20 to 30 mph with gusts up to 45 mph late this morning through early afternoon. South winds 30 to 40 mph with gusts 50 to 60 mph develop Wednesday. * TIMING...Gusty winds develop late this morning and continue into the early afternoon. An even stronger wind event will develop early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CAZ516-152300- /O.NEW.KMTR.WI.Y.0004.190115T1800Z-190116T0000Z/ /O.EXA.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 332 AM PST Tue Jan 15 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect from 10 AM this morning to 4 PM PST this afternoon. A High Wind Watch has also been issued. This High Wind Watch is in effect from Wednesday afternoon through late Wednesday night. * WINDS...South to southeast winds 20 to 30 mph with gusts up to 45 mph late this morning through early afternoon. South winds 30 to 40 mph with gusts 50 to 60 mph develop Wednesday. * TIMING...Gusty winds develop late this morning and continue into the early afternoon. An even stronger wind event will develop early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CAZ518-152300- /O.EXA.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- 332 AM PST Tue Jan 15 2019 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in San Francisco has issued a High Wind Watch, which is in effect from Wednesday afternoon through late Wednesday night. * WINDS...South 30 to 40 mph with gusts 50 to 60 mph. * TIMING...From early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CAZ006-505>513-529-152300- /O.CON.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Northern Monterey Bay- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, Day Valley, San Jose, Santa Cruz, Watsonville, and Live Oak 332 AM PST Tue Jan 15 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WINDS...South 30 to 40 mph with gusts 50 to 60 mph. * TIMING...From early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
038 WWUS76 KMTR 152123 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 123 PM PST Tue Jan 15 2019 CAZ517-530-161100- /O.CAN.KMTR.WI.Y.0004.000000T0000Z-190116T0000Z/ /O.UPG.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ /O.NEW.KMTR.HW.W.0001.190116T2100Z-190117T1100Z/ Santa Lucia Mountains and Los Padres National Forest- Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 123 PM PST Tue Jan 15 2019 ...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 3 AM PST THURSDAY... The National Weather Service in San Francisco has issued a High Wind Warning, which is in effect from 1 PM Wednesday to 3 AM PST Thursday. The High Wind Watch is no longer in effect. * WINDS...South 30 to 40 mph with gusts up to 60 mph. * TIMING...An even stronger wind event will develop early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CAZ516-528-161100- /O.CAN.KMTR.WI.Y.0004.000000T0000Z-190116T0000Z/ /O.UPG.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ /O.NEW.KMTR.WI.Y.0005.190116T2100Z-190117T1100Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Northern Salinas Valley/Hollister Valley and Carmel Valley- Including the cities of Greenfield, King City, and Salinas 123 PM PST Tue Jan 15 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 3 AM PST THURSDAY... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect from 1 PM Wednesday to 3 AM PST Thursday. The High Wind Watch is no longer in effect. * WINDS...Southeast 20 to 30 mph with gusts up to 50 mph. * TIMING...An even stronger wind event will develop early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ006-505-507-509-511-512-518-529-161100- /O.UPG.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ /O.NEW.KMTR.HW.W.0001.190116T2100Z-190117T1100Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Peninsula Coast- East Bay Hills and the Diablo Range-Santa Cruz Mountains- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park-Northern Monterey Bay- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, Day Valley, Santa Cruz, Watsonville, and Live Oak 123 PM PST Tue Jan 15 2019 ...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 3 AM PST THURSDAY... The National Weather Service in San Francisco has issued a High Wind Warning, which is in effect from 1 PM Wednesday to 3 AM PST Thursday. The High Wind Watch is no longer in effect. * WINDS...South 25 to 35 mph with gusts up to 60 mph. * TIMING...From early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CAZ506-508-510-513-161100- /O.UPG.KMTR.HW.A.0001.190116T2100Z-190117T0900Z/ /O.NEW.KMTR.WI.Y.0005.190116T2100Z-190117T1100Z/ North Bay Interior Valleys-San Francisco Bay Shoreline- East Bay Interior Valleys-Santa Clara Valley Including San Jose- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Oakland, Fremont, Hayward, Daly City, Berkeley, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, Pittsburg, San Ramon, and San Jose 123 PM PST Tue Jan 15 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 3 AM PST THURSDAY... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect from 1 PM Wednesday to 3 AM PST Thursday. The High Wind Watch is no longer in effect. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * TIMING...From early Wednesday afternoon through late Wednesday night as a strong cold front moves through the Bay Area. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 15, 3:31 AM PST, 1 minute earlier.
Area forecast discussion, Jan 15, 3:31 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
331 AM PST Tue Jan 15 2019
.SYNOPSIS...An approaching storm system will push inland over the
Central Coast this afternoon resulting in strong gusty winds,
widespread rain showers and potential for an isolated thunderstorm
or two. Lingering showers will tapper off through the night before a
stronger and more organized cold front impacts the region on
Wednesday with strong winds and heavy rainfall. Lingering showers
continue into thursday with a drying trend Friday into Saturday
before another slight chance of light precipitation on Sunday.
&&
.DISCUSSION...as of 03:30 AM PST Tuesday...Isolated to scattered
showers continue to push inland from the Pacific this morning as
an upper level short-wave disturbance approaches the coast. Have
also seen isolated thunderstorms over the Pacific since late last
evening with some cells even indicating weak rotation at times.
The latest forecast models continue to indicate an increase in
rain showers, both in coverage and intensity through late morning
and into the early afternoon. The ARW, NMM and even the HRRR show
surface low pressure also deepening as the aforementioned system
approaches the Central Coast during the 18-21Z timeframe. These
high-resolution models show 925MB winds associated with this
system exceeding 50 kts (up to 70 kts just off the Big Sur Coast
in the NMM). Thus, do believe there is a potential for a brief
period of strong, gusty winds of up to 45 mph along portions of
the Central Coast late this morning and into the early afternoon.
Thus, have issued a Wind Advisory from 10 am - 4 pm for these
areas. It is worth mentioning that localized gusts in the coastal
ranges may even exceed 45 mph and given the southeast orientation,
could see strong winds channel up the Salinas Valley as well.
Something we will keep a close eye on.
Rainfall amounts through tonight will range from 0.25"-0.50" with
slightly greater totals across the Central Coast where the focus of
heavier rainfall is expected. Meanwhile, could see a period of
locally heavy rainfall in the coastal ranges along the Big Sur Coast
this afternoon where totals of 1.00"-3.00" (isolated amounts up to
4.00") will be possible. This could lead to localized flooding
concerns in the coastal areas south of the Monterey Peninsula.
Showers are forecast to diminish in coverage later in the day as the
surface low pressure pushes inland around the Monterey Bay and then
lifts northward. However, southwest flow is forecast to develop in
wake of the exiting system which would be conducive for light to
occasionally moderate rain to continue along the south/southwest
facing slopes through the night. Meanwhile, inland and valley
locations should see conditions dry out later in the day with only
light rainfall amounts expected through Wednesday morning.
Now for the main event! The forecast models remain in good agreement
with respect to a more potent mid/upper level low developing over
the norther Pacific that will then advance toward the Pacific
Northwest Coast on Thursday. This system will tap into a much deeper
plume of moisture and drive a cold front across the San Francisco
and Monterey Bay Area Wednesday into Wednesday night. IVT values in
the 500 to 750 kg/m/s are forecast to advect inland and result in
widespread moderate to locally heavy rainfall across the region.
Rain is expected to increase in coverage and intensity over the
North Bay around midday Wednesday and then march southward through
late Wednesday night. Given recent rainfall, the threat for urban
and small stream/creek flooding will increase as rainfall rates may
approach 0.75"-1.00" per hour at times ahead of and along the main
frontal band. There will also be the potential for convection to
develop with isolated lightning strikes, small hail and strong gusty
winds from Wednesday afternoon into Wednesday night. In addition,
strong and gusty southerly winds are forecast to develop ahead of
the frontal passage. Thus, will continue a High Wind Watch from
Wednesday afternoon into Wednesday night as wind gusts of 50 to 60
mph will be possible. Will continue to fine tune the details as the
event draws nearer. Rain showers are then forecast to linger into
Thursday morning before drying conditions return late in the day
Thursday.
Additional rainfall amounts are forecast to range from 1.00"-2.00"
in most urban areas and up to 2.50" in the North Bay Valleys.
Coastal ranges will likely see 3.00"-6.00" of additional rainfall
from Wednesday into Thursday. Again, these rainfall amounts will
likely result in rapid rises on area creeks and streams. However,
widespread flooding of the main stem rivers is not expected at this
time. For additional information, please see the Hydrologic Outlook
(ESFMTR).
Dry conditions are likely to continue Friday into Saturday. One
additional frontal system is expected to drop southward across the
region on Sunday. However the latest forecast models have been less
bullish on rainfall amounts and are currently only expected light to
moderate rainfall, especially for the northern half of the region.
Areas along the Central Coast may see little to no measurable
rainfall as the system could potentially dissipate as it reaches
this portion of the state. Dry conditions then appear likely for the
latter half of the month.
&&
.AVIATION...As of 10:52 PM PST Monday...VFR-MVFR, a band of heavy
showers and isolated thunderstorms have developed over the coastal
waters and it's lifting to the north at approx 30 mph. Showers and
isolated thunderstorms may briefly move over land overnight. A few
patches of fog are also possible overnight.
Vicinity of KSFO...E-SE wind near 10 knots tonight, gusty at times
to 20 knots Tuesday morning. VFR. Showers.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...E-SE wind mainly light except vicinity
KSNS SE 10-20 knots possibly higher gusts 25-30 knots beginning
early Tuesday. VFR. Showers, possibly isolated thunderstorm until
early Tuesday morning.
&&
.MARINE...as of 03:30 AM PST Tuesday...Gusty southerly winds will
continue across the waters through tonight. Widespread gale force
winds and gusts will then develop on Wednesday and Thursday over
the waters and bays as a strong Pacific storm system moves into
the region. This system will bring heavy rainfall and scattered
thunderstorms Wednesday night into late Thursday morning. A very
large west swell is forecast to arrive on Thursday. This will make
for hazardous conditions across the coastal waters. Mariners are
urged to monitor weather forecast closely this week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Wind Advisory...CAZ516-517-528-530
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Rough Bar Advisory for SF Bar until 10 AM
SCA...Mry Bay from 10 AM
SCA...SF Bay from 1 PM
&&
PUBLIC FORECAST: RGass
AVIATION: Canepa
MARINE: AS
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Jan 14, 6:54 AM PST, 20 hours 38 minutes before
Hazardous Weather Outlook National Weather Service San Francisco CA 654 AM PST Mon Jan 14 2019 CAZ006-505>513-516>518-528>530-150800- San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-San Francisco Peninsula Coast- East Bay Interior Valleys-East Bay Hills and the Diablo Range- Santa Cruz Mountains-Santa Clara Valley Including San Jose- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 654 AM PST Mon Jan 14 2019 This hazardous weather outlook is for the San Francisco Bay Area and Central Coast .DAY ONE...Today and Tonight Some scattered showers will continue today into tonight. Gusty southeast to east winds will persist near the coast and coastal hills with gusts to 35 mph likely at times as low pressure deepens off the coast. Scattered showers will continue overnight into Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of light rain continue on Tuesday but with minimal impacts expected. A strong front arrives Wednesday afternoon into Wednesday night. Heavy rain will develop across the North Bay first and then spread southward, wreaking havoc on the Wednesday afternoon/evening commute. Strong winds will accompany the frontal passage which could bring down trees and branches. The heavy rain will likely lead to urban and small stream flooding as the front moves through Wednesday night. On average 3-6 inches of rain will be possible in the hills with 1-3 inches in the lower elevations by Thursday morning with much of the rain falling during a short window late Wednesday as the front moves through. Expect rapid rises on small streams but large rivers are forecast to remain well within bankfull. High pressure builds Friday and Saturday with dry weather. Another chance of light rain on Sunday.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 11:18 AM PST | Flash Flood Watch | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 37 hr |
| Jan 15, 1:23 PM PST | High Wind Warning | MTR | Marin, Monterey, San Benito, City and County of San Francisco, San Mateo, Santa Clara and 2 more | 35 hr |
| Jan 15, 1:23 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 3 more | 35 hr |
| Jan 15, 2:26 PM PST | Gale Warning | MTR | 36 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.